Weight & GLP-1 Medicines

Can I Drink Alcohol on Ozempic or Mounjaro? A Safety Guide

Can you drink alcohol on Ozempic or Mounjaro? A pharmacist explains the nausea, low blood sugar and pancreatitis risks, and a safer plan if you do drink.

On the Monday after his son's wedding, a man came to the counter looking a little sheepish. "I had three beers and a glass of wine on Saturday," he said. "Sunday I felt awful, sick all day. Was that the Mounjaro?" It might have been, or it might have been the beer, or both. This is a composite of several conversations, but the question is one I hear every few weeks.

Can you drink alcohol on Ozempic or Mounjaro? For most people, the honest answer is that it is best avoided, and that small amounts are not a reason to panic. The NHS says it is best not to drink alcohol while taking semaglutide, because alcohol can increase side effects such as feeling or being sick. The NHS page for tirzepatide, the medicine in Mounjaro, also says it is best to avoid drinking alcohol while using it. The bigger risks depend on what else you take, so read on.

Why alcohol makes these medicines harder to tolerate

Ozempic and Mounjaro already slow the stomach and can cause nausea, especially after a dose increase. Alcohol irritates the stomach and can make nausea and vomiting worse on the same day or the next. A drink on an empty stomach is the most likely combination to make you feel unwell, which is why many people find that the same glass of wine that was fine last year now leaves them queasy.

The practical lesson is simple. If you do drink, do it slowly, with food, and stop when the stomach says so. If you are vomiting, do not drink at all, and call your prescriber if you cannot keep fluids down.

The low blood sugar risk

This is the risk that matters most if you take insulin or certain diabetes tablets. The NHS pages for semaglutide and tirzepatide both note that low blood sugar is more likely when the medicine is used with other diabetes medicines, and the US labels for Ozempic and Mounjaro warn of a higher risk of low blood sugar, including severe episodes, when they are used with insulin or a sulfonylurea. Know Diabetes, a UK diabetes education resource, explains that alcohol increases the risk of a hypo in people taking insulin or certain other diabetes medicines, such as gliclazide and repaglinide. It notes the risk can last up to 24 hours after your last drink.

Several habits lower the risk. Eat a proper meal before drinking, and do not drink a lot on an empty stomach. Have breakfast the next morning, even if you feel off. If you can, check your blood sugar regularly through the next day. Keep fast sugar nearby, such as juice or glucose tablets, and tell someone you are with what the warning signs are. Know Diabetes also suggests wearing medical ID and carrying hypo treatment with you. Your diabetes team can give you a plan that suits your medicines.

Please do not change your insulin or tablets to make room for a drink. Any change belongs to your prescriber.

One practical trap deserves mention. Know Diabetes points out that the symptoms of a hypo and a hangover are similar, so it is easy to assume you are "just hungover" and sleep it off. The NHS low blood sugar page lists symptoms such as shaking, sweating, dizziness and confusion, and the safe move is to check your reading first, not to guess. A morning check on the day after a drink is one of the simplest habits you can build.

Pancreatitis: the warning that is easy to forget

Pancreatitis, an inflammation of the pancreas, is a labeled warning for both Ozempic and Mounjaro. Their US prescribing information says that if pancreatitis is suspected, the medicine should be stopped and appropriate treatment started, a decision your medical team makes once they have assessed you. The NHS acute pancreatitis page names two of the most common causes as gallstones and drinking a lot of alcohol. It advises people who have had it to drink less alcohol, or none at all, to help stop it coming back.

I cannot give you a reliable figure for how the two combine, because I could not find good data on the question. What I can say is that if you have had pancreatitis before, or you drink heavily, you should talk to your prescriber before starting or continuing these medicines. Sudden, severe stomach pain is always a reason to be seen urgently.

When to skip alcohol altogether

Some situations call for no alcohol at all, and it is better to decide that before the evening starts. Skip it if you are vomiting or cannot keep fluids down, if you have had pancreatitis before, or if you have had a recent low blood sugar and take insulin or a sulfonylurea. Skip it while you are recovering from a stomach bug, and whenever your prescriber has advised you to avoid it. If you are unsure, ask your prescriber before the event rather than in the middle of it.

Alcohol also provides calories without much of the fullness that food does. For someone working on their weight, that can quietly undo progress, even when the drinks themselves look modest.

A realistic plan if you do drink

Some people choose to have an occasional drink, and that is a decision you can make with your prescriber's input. A sensible plan looks like this:

  • Eat before you drink, and keep some food with each drink.
  • Have a glass of water between alcoholic drinks.
  • Keep to small amounts and spread them out, rather than drinking a lot in one session.
  • Pause the drinking if you feel nauseated or unwell, and do not restart until you feel better.
  • Do not drink if you are vomiting, if you have not eaten, or if you feel shaky or unwell from low blood sugar.
  • If you take insulin or other diabetes medicines, check your blood sugar before you go to bed and the next morning.

Questions to ask your doctor or pharmacist

  • How much alcohol, if any, is sensible for me while on this medicine?
  • Do my insulin or diabetes tablets raise my risk of low blood sugar if I drink?
  • Do I have any history that makes pancreatitis more of a concern for me?
  • What should I do if I feel sick the morning after a drink?
  • Should I check my blood sugar more often on a night out?
  • Would a change in my other medicines be needed, or do I just need to adjust my habits?

Frequently asked questions

Is one glass of wine a problem on Mounjaro?

For many people, one drink with food may be tolerated, but you may still feel more nausea than usual. If you take insulin or certain diabetes tablets, the risk of low blood sugar matters more, so speak to your prescriber before drinking.

Does alcohol make the medicine less effective?

I could not find a verified source that shows alcohol cancels out these medicines. The clearer concerns are side effects, low blood sugar and pancreatitis. Ask your prescriber if you have a specific worry.

What if I already drank and feel unwell?

Stop drinking, sip water, and rest. If you take insulin or diabetes tablets, check your blood sugar. Contact your prescriber or pharmacist if symptoms continue, and get urgent care if you have severe pain or cannot keep fluids down.

Should I stop drinking completely?

That is a personal decision. For some people, especially those with diabetes on insulin or a history of pancreatitis, complete avoidance is the safest choice. Your prescriber can help you decide.

If you'd like the full guide, my book The Pharmacist's GLP-1 Guide goes deeper into starting these medicines safely, managing side effects and protecting your muscle.

Sources

This article is for general information and education. It is not medical advice and does not replace a consultation with a qualified health professional. If you are unwell or worried, please see a clinician, and in an emergency go to the nearest hospital or call your local emergency number. Read our full medical disclaimer.

About the author

Thomas Whitcho, Pharmacist

Community and clinical pharmacist ยท Zimbabwe

Thomas Whitcho is a community and clinical pharmacist in Zimbabwe and the founder of Professional Health Forum. Years of conversations at the pharmacy counter taught him that people are often handed a diagnosis or a prescription without anyone having time to explain what it means for daily life. He writes plain-English guides to conditions and medicines, including the pharmacist-led book series Ask the Pharmacist: Metabolic Health and Breaking the Silence: Men's Health.

More from Thomas Whitcho →

The PHF health newsletter

New plain-English articles from our health professionals, and free printable health trackers. No spam, unsubscribe any time.

Join the newsletter